Paracetamol, known as acetaminophen in North America and parts of Asia, is a drug which can provide relief from mild pain and fever. The primary uses of the drug are reducing fever and alleviating pain from headaches, menstrual cramps, toothaches, and minor injuries. It is also sometimes included in multi-symptom cold and flu products. Since the drug may not be effective in reducing moderate to severe pain, it is often recommended only for relief from minor discomfort.
As an analgesic drug, paracetamol provides pain relief by temporarily inhibiting the body’s pain receptors. It is also an antipyretic drug, which means it has fever-reducing properties. This combination of pain- and fever-fighting abilities makes the drug useful in relieving a number of minor ailments.
One of the most common uses of paracetamol is fever reduction. To use this drug for fever-reducing purposes, take it according to the instructions printed on the product’s packaging. Be sure to adjust the dosage accordingly for children younger than 12. Additionally, it should be noted that research has suggested that a low fever may in fact help the body fight infection. Therefore, paracetamol or other antipyretics may be needed only for fevers that exceed 101 degrees Fahrenheit (38.3 degrees Celsius).
Paracetamol can also provide temporary relief from many kinds of minor pain. For instance, it is often used to ease menstrual cramps, headaches, and toothaches as well as simple bumps, bruises, and muscle aches. While the drug can inhibit the body’s ability to detect pain, it has very weak anti-inflammatory properties. Thus it is generally not a good choice for those hoping to reduce discomfort caused by inflammatory conditions, such as arthritis.
In addition to these common uses, the drug is also sometimes included in products intended to treat multiple symptoms of an illness such as a cold or flu. For instance, a multi-symptom cold medication may contain a decongestant to reduce stuffiness, an antihistamine to combat itchy, watery eyes, and paracetamol to ease muscle aches. In order to avoid double-dosing, those taking a multi-symptom product should consult the ingredient list before taking another paracetamol product.
Many people find that paracetamol is useful only for relieving minor pain. Those with moderate pain or with discomfort caused by an inflammatory condition may find that ibuprofen or naproxen are more effective. For very severe pain, such as that resulting from a car accident or major surgery, a prescription-strength analgesic may be necessary.